Wisconsin, 2011

Tornadoes and Hail in Wisconsin, May 22, 2011

May 22, 2011 · NWS ARX · 26 events in 8 counties and zones

During the afternoon of May 22nd, severe thunderstorms developed along a cold front as it moved through western Wisconsin. These severe thunderstorms produced three confirmed tornadoes, two of which were rated as EF2 with the other being an EF1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$21 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the afternoon of May 22nd, severe thunderstorms developed along a cold front as it moved through western Wisconsin. These severe thunderstorms produced three confirmed tornadoes, two of which were rated as EF2 with the other being an EF1. The first tornado hit the southern sections of the city of La Crosse (La Crosse County) and caused an estimated 15 million dollars in damage where almost 200 buildings were damaged including 9 homes that were destroyed. The second tornado tracked from extreme eastern La Crosse County into Monroe County passing through the southern portions of Sparta (Monroe County). Considerable damage occurred in Sparta with a local car dealership sustaining damage to vehicles on the sales lot. The third tornado was on the ground for almost 65 miles as it tracked from eastern Monroe County, across northern Juneau County, through southern Wood County and into Portage County before dissipating. Damage estimates for this tornado in Monroe and Juneau Counties are close to 6 million dollars with most of this occurring in Juneau County where a cranberry farm was severely damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 22, 2:00 AM CST, 9 hours 55 minutes earlier.

Area forecast discussion, May 22, 2:00 AM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT SUN MAY 22 2011

.SHORT TERM...TODAY THROUGH TUESDAY

FORECAST CONCERNS FOCUS ON THE STRONG TO SEVERE THUNDERSTORM
POTENTIAL THIS AFTERNOON AND EVENING.

LATEST 88-D IMAGERY HAS A LINE OF SHOWERS/STORMS EXTENDING FROM
CENTRAL MN INTO WESTERN WI...ALONG A SFC TROUGH/WARM FRONT AND
WITHIN THE MAIN RIBBON OF 850 MB MOISTURE TRANSPORT. SHOWERS AND
STORMS EXTENDED FURTHER SOUTH ACROSS EASTERN IA/WESTERN ILL. ALL THE
PCPN WAS FAIRLY PROGRESSIVE...WITH THE LINE OF STORMS MOVING NORTH
AND THE PCPN TO THE SOUTH TRACKING EAST. THESE TRENDS WOULD FAVOR A
BREAK FROM PCPN CHANCES FOR THE FORECAST AREA THIS MORNING.

A LOW PRESSURE SYSTEM WILL GRIND EAST OUT OF THE NORTHERN
PLAINS...MOVING OVER NORTHWEST WI THIS EVENING. AN ASSOCIATED COLD
FRONT WILL RUN SOUTH OF THE LOW...TRACKING ACROSS THE FORECAST AREA
DURING THE LATE AFTERNOON/EARLY EVENING HOURS. 1500-2000 J/KG OF
MUCAPE DEVELOPS AHEAD OF THE FRONT...WITH 40 TO 50 KTS OF 0-6 KM
SHEAR. BOTH SUPPORT STORM ORGANIZATION AND STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT. 0-1 KM SHEAR IS STRONG AT 20+
KTS...ALTHOUGH NOT STRONGLY DIRECTIONAL AT THIS TIME. ALONG WITH A
LARGE HAIL AND WIND THREAT...TORNADOES ALSO LOOK POSSIBLE. ANY SHIFT
IN THE SFC WINDS TO MORE SOUTHEAST IN DIRECTION WOULD INCREASE THE
TORNADO THREAT. HOW THIS ALL PLAYS OUT ISN/T CRYSTAL CLEAR YET.

THE 22.00Z SHORT TERM MODELS OF THE
NAM12/SPCWRF/NMM4/ARW4/HRRR/RUC13...ALONG WITH 00Z THE GEM AND
GFS...POINT TO TWO SCENARIOS TODAY. THE FIRST WOULD FIRE
SHOWERS/THUNDERSTORMS OUT AHEAD OF THE COLD FRONT...WITH THE
DEVELOPMENT ACROSS THE FORECAST AREA AROUND 18Z...EXITING EAST BY
00Z. THE OTHER SOLUTION FAVORS DEVELOPMENT ALONG OUTFLOW BOUNDARIES
AND 850 MOISTURE AXIS OVER SOUTHERN/EASTERN IOWA LATE THIS
MORNING...PUSHING THIS ACTIVITY INTO NORTHERN ILL/SOUTHERN WI THIS
AFTERNOON. MUCH OF THIS COULD SKIRT JUST EAST OF THE FORECAST AREA.
MEANWHILE...MORE CONVECTION WOULD FIRE ALONG THE COLD FRONT THIS
AFTERNOON...TRACKING EAST ACROSS THE FORECAST AREA IN THE 21-03Z
TIME FRAME. BOTH HAVE THE POTENTIAL FOR SEVERE WEATHER AND BOTH
WOULD BRING PCPN TO THE REGION. THE GREATER SEVERE RISK WOULD DIFFER
THOUGH...AND TIMING DEFINITELY IMPACTED ALSO.

FOR NOW...WILL LEAN ON MOST OF THE CONVECTION FIRING AHEAD OF THE
FRONT...IMPACTING THE FORECAST AREA THIS AFTERNOON. THINK THIS HAS
THE MOST SUPPORT BASED ON WATERVAPOR IMAGERY...RADAR AND SFC OBS.

THE VERTICALLY STACKED SYSTEM WILL BE EXITING EAST
OVERNIGHT...MOVING INTO CANADA MONDAY MORNING AND WEAKENING AS IT
DOES. A SFC TROUGH WILL HANG WEST OF THE LOW...AND THERE ARE SOME
HINTS OF BITS OF UPPER LEVEL ENERGY ROTATING AROUND THE BACKSIDE OF
THE UPPER LOW. MOSTLY SINKING AIR INDICATED VIA QG DIVERGENCE AND
OMEGA FIELDS...BUT PERKY 1000-850 MB LAPSE RATES AROUND 9 C/KM IN
THE AFTERNOON WITH LOW LEVEL SATURATION LINGERING. 22.00Z GFS AND
NAM SUGGEST SOME LIGHT QPF WOULD DEVELOP AROUND THE SFC TROUGH ON
MONDAY...AND WILL LIKELY HANG ON TO THE SHOWER CHANCES...MOSTLY FOR
THE AFTERNOON HOURS.

THE TROUGH WILL SLIP SOUTH FOR TUE WHILE HIGH PRESSURE SINKS OVER
THE NORTHERN GREAT LAKES. ALONG WITH DRIER CONDITIONS AND SOME
SUNSHINE //ESPECIALLY IN THE NORTH//...COOLER AIR WILL ALSO RETURN.
850 MB TEMPS FALL OFF FROM 12 C TODAY TO 6 C ON TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

GFS AND ECMWF CONTINUE TO POINT TO AN UPPER LEVEL TROUGH SPINNING
EAST OUT OF THE PLAINS MID WEEK. THE EC IS NOT AS FAR NORTH AS SOME
PREVIOUS RUNS...BUT WOULD STILL BRING SOME PCPN TO NORTHEAST
IA/SOUTHWEST WI ON WED. THE GFS HAS TRENDS A BIT FARTHER
NORTH...ALTHOUGH NOT AS NORTH AS A EC. IT WOULD SEEM THEY ARE
TRENDING TOWARD A MORE MUTUAL TRACK...WHICH COULD BRING SOME PCPN
CHANCES TO THE FAR SOUTHERN PORTION OF THE FORECAST AREA. WILL STAY
WITH THE CONSENSUS/GFS SOLUTIONS FOR THIS TIME FRAME. LOOKING OUT
AT THE HOLIDAY WEEKEND...BOTH MODELS WANT TO BRING AN UPPER LEVEL
SHORTWAVE TROUGH ONTO THE WEST COAST...RIDE IT OVER A RIDGE AND
BRING IT..POTENTIAL...ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THE
EC WOULD SLIP IT INTO THE AREA FOR FRI NIGHT/SAT...AND THEN HAVE
THIS PIECE OF ENERGY BECOME PART OF A CLOSED 500 MB LOW WHICH WOULD
ANCHOR OVER THE EASTERN GREAT LAKES. THIS SCENARIO WOULD LEAD TO
RAIN CHANCES FOR THE EARLY PART OF THE WEEKEND...BUT POSSIBLY DRY
AFTER THAT. THE GFS IS CONSIDERABLY DIFFERENT COMPARED TO SOME OF
ITS PREVIOUS RUNS...WHICH WERE SIMILAR TO THE EC. THE GFS WOULD
DRIVE THE TROUGH THROUGH THE RIDGE...SINKING IT SOUTHEAST ACROSS THE
MID MISSISSIPPI RIVER VALLEY. THE REGION WOULD STAY RAIN FREE UNDER
THIS SCENARIO. CONFIDENCE SHAKY HEADING INTO THE WEEKEND...ALTHOUGH
LIKE THE CONSISTENCY OF THE EC MORE. WILL LEAN ON THE EC/CONSENSUS
IN THIS PERIOD.

&&

.AVIATION...TODAY AND TONIGHT

QUIET VFR CONDITIONS EXPECTED THROUGH THIS MORNING...WITH THE AREA
BETWEEN SHORTWAVES ROTATING AROUND THE UPPER LOW OVER SD. UPPER LOW
WILL DRIFT INTO CENTRAL MN TODAY...WITH THE NEXT SHORTWAVE TO IMPACT
THE AREA APPROACHING FOR THIS AFTERNOON AND EARLY EVENING. ANOTHER
ROUND OF SHRA/TSRA EXPECTED TO DEVELOP AND MOVE ACROSS THE TAF SITES
DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THE TSRA THIS
AFTERNOON/EARLY EVENING COULD BE STRONG/SEVERE...WITH AN HOUR OR TWO
OF IFR CIGS/VSBYS ALONG WITH WINDS G30-40KTS AT THE TAF SITES AS
THEY PASS. TIMING DIFFICULT ON THESE AND WILL LEAVE MENTION IN TAFS
AS VCTS/CB IN ROUGHLY THE 19Z-00Z TIME-FRAME THIS AFTERNOON AT THIS
TIME. 18Z TAF SET SHOULD BE ABLE TO ADD TIMING/DETAIL AT BOTH KRST/
KLSE WITH CONVECTION EXPECTED TO BE DEVELOPING WEST OF THE FCST AREA
BY THEN. VFR CONDITIONS EXPECTED TONIGHT WITH SUBSIDENCE IN THE WAKE
OF THE PASSING SHORTWAVE AND SOUTHWEST/WEST WINDS SPREADING ACROSS
THE AREA AS THE SFC LOW MOVES ACROSS NORTHERN WI. NORTHWEST 925-
850MB FLOW ON THE BACK SIDE OF THE SFC-MID LEVEL LOW ADVECTS
INCREASING LOW LEVEL MOISTURE SOUTHEAST INTO THE AREA LATE TONIGHT/
MON MORNING...WITH CIGS TOWARD THE END OF THE TAF PERIOD EXPECTED TO
LOWER BACK INTO THE 2K TO 3.5K FT RANGE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM... RIECK
AVIATION.......... RRS
Hazardous weather outlook, May 22, 11:47 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT SUN MAY 22 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-231100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
1247 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WAS LOCATED NEAR INTERSTATE 35 EARLY THIS AFTERNOON
WITH UNSTABLE AIR OUT AHEAD OF IT OVER SOUTHEAST MINNESOTA AND
NORTHEAST IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THAT
FRONT THIS AFTERNOON...AND SHIFT EAST INTO WISCONSIN BY LATER
AFTERNOON...ENDING THE THREAT.

WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY...
ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON IN
THE 1 TO 4 PM WINDOW.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-231100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
1247 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE ATMOSPHERE WAS DESTABILIZING RAPIDLY EARLY THIS AFTERNOON AS
MORE HUMID AIR MOVED INTO THE AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE MISSISSIPPI RIVER EARLY THIS AFTERNOON AND PRESS
EAST. THESE STORMS WILL AFFECT WISCONSIN THROUGH ABOUT 3 PM. A COLD
FRONT WAS LOCATED FURTHER WEST IN MINNESOTA AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THAT FRONT...AND MOVE INTO WISCONSIN LATER
THIS AFTERNOON AND EARLY EVENING...PROVIDING A SECOND ROUND OF
STORMS. THE THREAT OF THUNDERSTORMS WILL END BY EARLY EVENING AS THE
STORMS PUSH INTO EASTERN WISCONSIN.

WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY...
ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND VERY EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BAUMGARDT

In the hours before

Local storm report, May 22, 10:48 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1148 AM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HAIL             ROCHESTER               44.01N 92.48W
05/22/2011  E0.25 INCH       OLMSTED            MN   TRAINED SPOTTER

            NW SIDE OF ROCHESTER

&&

TMS
Special weather statement, May 22, 10:56 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1156 AM CDT SUN MAY 22 2011

MNZ079-087-088-095-WIZ032>034-221845-
BUFFALO-FILLMORE-JACKSON-OLMSTED-TREMPEALEAU-WABASHA-WINONA-
1156 AM CDT SUN MAY 22 2011

...THUNDERSTORMS ON THE INCREASE...

AT THE NOON HOUR...DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING
NORTH OF INTERSTATE 90 IN THE GENERAL AREA OF THE MISSISSIPPI RIVER.
THE STORMS WERE MOVING NORTHEAST AT ABOUT 40 MPH.

THE STRONGER STORMS COULD PRODUCE WIND GUSTS TO 40 MPH AND SMALL
HAIL. LIGHTNING IS ALSO A THREAT IF YOU HEAR THUNDER.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO INCREASE THIS AFTERNOON
ACROSS THE AREA...AND SEVERE WEATHER IS POSSIBLE. PREPARE NOW. MOVE
INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE
AND PROPERTY.

BAUMGARDT

The radar

The La Crosse radar (KARX), 0 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 tornado, 5 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, La Crosse

When
May 22, 11:55 AM CST
Where
La Crosse County, 2.97 mi NNW of Herrington
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.822, -91.192

Hail, Clark

When
May 22, 12:45 PM CST
Where
Clark County, 0.85 mi SE of Neillsville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.560, -90.590

Hail, Monroe

When
May 22, 1:02 PM CST
Where
Monroe County, 1.32 mi E of Tomah Bloyer Fld Arp
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
43.979, -90.454

Hail, Juneau

When
May 22, 1:14 PM CST
Where
Juneau County, 3.07 mi ESE of Elroy
Measured
0.88 in hail
Reported by
Public
Coordinates
43.740, -90.210

Hail, Juneau

When
May 22, 1:30 PM CST
Where
Juneau County, 3.72 mi NE of Mauston Nw Lsbn Arpt
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
43.870, -90.080

Hail, Juneau

When
May 22, 1:44 PM CST
Where
Juneau County, 2.3 mi NNE of Lemonweir
Measured
2.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.810, -90.000

Up to baseball sized hail fell just east of Mauston.

Hail, Adams

When
May 22, 1:52 PM CST
Where
Adams County, Big Flats
Measured
1 in hail
Reported by
Public
Coordinates
44.120, -89.800

Hail, Adams

When
May 22, 2:02 PM CST
Where
Adams County, Friendship
Measured
1.25 in hail
Property damage
$3,000
Reported by
Public
Coordinates
43.970, -89.820

Several car windshields were cracked by the hail.

Tornado, La Crosse

When
May 22, 3:20 PM CST to 3:28 PM CST
Where
La Crosse County, 0.92 mi SSW of La Crosse to 1.42 mi NNW of Herrington
Rating
EF2
Path length
3.35 mi
Path width
125 yd
Injuries
0 direct, 2 indirect
Property damage
$15 million
Reported by
NWS Storm Survey
Coordinates
43.788, -91.258

This tornado originally began in Houston County Minnesota and crossed into La Crosse near Target Lake. The first damage occurred on Green Island where numerous mature trees were snapped off and substantial damage occurred to the Green Island ice arena. The tornado then moved into a residential area where buildings sustained partial roof removal and garages were heavily damaged. Buildings in a small industrial area near the intersection of Green Bay Street and West Ave had walls partially collapse causing the roofs to subsequently collapse and a small apartment complex had its roof cleanly removed. After this, the tornado tracked primarily through residential areas until it dissipated causing mainly tree damage and light structural damage to homes and garages. An estimated 200 homes and businesses were damaged, 9 homes were destroyed and another 6 buildings condemned and uninhabitable. An emergency shelter was set up where up to 40 people sought refuge at times with 14 spending the night. This tornado was the first to hit the city of La Crosse since 1966 when a tornado moved across the airport. Total damages were estimated to be just over $15 million. An estimated 6,300 customers lost power as a result of the tornado. There was not a single ambulance call right after the tornado, but some did occur during the following days during clean up.

Thunderstorm Wind, La Crosse

When
May 22, 3:26 PM CST
Where
La Crosse County, 0.92 mi ESE of La Crosse
Measured
76 kt (87 mph) measured gust
Reported by
Amateur Radio
Coordinates
43.796, -91.232

This wind gust was measured near 16th Street and Denton in La Crosse as the tornado passed by. The anemometer is at a height of 35 feet.

Hail, La Crosse

When
May 22, 3:27 PM CST
Where
La Crosse County, 0.85 mi NE of Onalaska
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
43.890, -91.220

Thunderstorm Wind, Taylor

When
May 22, 3:46 PM CST to 4:14 PM CST
Where
Taylor County, 0.85 mi NW of Gilman to 8.89 mi ENE of Jump River
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
45.180, -90.810

A sporadic path of wind damage was found from just outside of Gilman northeast to the Taylor/Price County line near County Road N. The damage consisted of several trees blown down, some of which blocked roads, and a power pole down along Babit Avenue near Gilman.

Tornado, La Crosse

When
May 22, 3:47 PM CST to 3:50 PM CST
Where
La Crosse County, 1.02 mi SW of Rockland to 0.53 mi ENE of Rockland
Rating
EF1
Path length
1.53 mi
Path width
125 yd
Continued into
Monroe, Wi (ARX)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
43.890, -90.935

For the short time this tornado was in La Crosse County, it produced mainly tree and some minor building damage. The tornado tracked from just southwest of Rockland, toward the rest stop on the eastbound side of Interstate 90 before crossing into Monroe County.

Tornado, Monroe

When
May 22, 3:50 PM CST to 4:00 PM CST
Where
Monroe County, 4.28 mi WNW of Leon to 1.79 mi ENE of Sparta
Rating
EF1
Path length
6.65 mi
Path width
125 yd
Injuries
0 direct, 1 indirect
Property damage
$915,000
Reported by
NWS Storm Survey
Coordinates
43.903, -90.910

This tornado passed into Monroe county just east of Rockland (La Crosse County) and continued to the east-northeast before dissipating in the southeast portion of Sparta. Along its path, the tornado destroyed one home east of Rockland, demolished 4 mobile homes and created damage to at least 50 homes in Sparta. At a car dealership on the south side of Sparta, a car was tossed 40 feet and flipped upside down and a billboard sign was knocked over on to a truck. Total damages from this tornado are estimated to be around $900 thousand. An estimated 200 customers lost power in Sparta as a result of this tornado.

Hail, La Crosse

When
May 22, 3:59 PM CST
Where
La Crosse County, 0.69 mi N of Barre Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.840, -91.120

Funnel Cloud, Taylor

When
May 22, 4:00 PM CST
Where
Taylor County, 2.53 mi NW of Hannibal
Reported by
Fire Department/Rescue
Coordinates
45.280, -90.810

Thunderstorm Wind, Crawford

When
May 22, 4:07 PM CST
Where
Crawford County, Eastman
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
43.170, -91.020

A large tree was blown over onto a house. The house sustained substantial damage from the impact of the tree and the wind also blew out several windows.

Tornado, Monroe

When
May 22, 4:15 PM CST to 4:38 PM CST
Where
Monroe County, 2.97 mi N of Tunnel City to 0.91 mi ESE of Norway Ridge
Rating
EF2
Path length
13.55 mi
Path width
100 yd
Continued into
Juneau, Wi (ARX)
Property damage
$510,000
Reported by
NWS Storm Survey
Coordinates
44.043, -90.566

This tornado first developed about 4 miles northwest of Tomah. It then proceeded to move east-northeast crossing Interstate 94 north of Tomah. A house and mobile home were destoyed north of Tomah and another house was significantly damaged northeast of Tomah. The tornado then passed through mainly wooded rural areas before crossing into Juneau County southwest of Mather. Damage estimates for this tornado are just over $500,000.

Hail, Monroe

When
May 22, 4:18 PM CST
Where
Monroe County, 2.98 mi W of Kirby
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.100, -90.590

Funnel Cloud, Clark

When
May 22, 4:19 PM CST
Where
Clark County, 3.69 mi WSW of Dorchester
Reported by
Emergency Manager
Coordinates
44.980, -90.400

Hail, Monroe

When
May 22, 4:24 PM CST
Where
Monroe County, 0.3 mi N of Norway Ridge
Measured
3.75 in hail
Property damage
$250,000
Reported by
Newspaper
Coordinates
44.124, -90.330

Hail estimated to be between 3.5 and 4 inches in diameter was produced by the tornado producing severe thunderstorm as it moved across northeast Monroe County.

Hail, Monroe

When
May 22, 4:31 PM CST to 4:34 PM CST
Where
Monroe County, Norway Ridge
Measured
2.25 in hail
Property damage
$18,000
Reported by
Newspaper
Coordinates
44.120, -90.330

Large hail fell on Highway 173 near Norway Ridge in far northeast Monroe County.

Tornado, Juneau

When
May 22, 4:38 PM CST to 5:03 PM CST
Where
Juneau County, 2.42 mi SSW of Mather to 6.28 mi NNE of New Miner
Rating
EF2
Path length
19.32 mi
Path width
800 yd
Continued into
Wood, Wi (GRB)
Property damage
$4.4 million
Reported by
NWS Storm Survey
Coordinates
44.116, -90.312

This tornado entered into Juneau County southwest of Mather and then tracked northeast across the Necedah Wildlife Refuge between Mather and Finley damaging numerous trees. As the tornado approached Finley, it grew in size and was nearly a half mile wide as it crossed County Road F east of Finley. In this area, numerous trees were snapped or blown down with some of them landing on nearby homes. At a cranberry business east of Finley, all of the outbuildings and sheds were demolished and tossed into nearby fields and a loading deck platform and trucks were heavily damaged. Thick wooden power poles in this area were snapped or sheared off over a half mile long stretch. The tornado then weakened as it moved northeast toward the Wood-Juneau County line with damage to trees and some minor roof and siding damage. Total damages across Juneau county from this tornado were estimated to be $4.4 million.

Thunderstorm Wind, Richland

When
May 22, 4:45 PM CST
Where
Richland County, 2.24 mi W of Basswood
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.265, -90.544

Farm outbuildings were blown down over a road.

Hail, Richland

When
May 22, 4:51 PM CST to 5:03 PM CST
Where
Richland County, 3.29 mi ENE of Boaz to 0.84 mi SE of Buck Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.347, -90.469

A severe thunderstorm produced hail ranging in size from a quarter up to golf ball as it tracked across central Richland County northwest of Richland Center.

Thunderstorm Wind, Richland

When
May 22, 4:58 PM CST
Where
Richland County, Richland Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.330, -90.380

Extensive tree damage occurred on the east side of Richland Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309373, 309374, 310023, 309379, 309381, 309382, 309431, 309437, 306664, 310018, 309446, 309452, 306899, 307187, 309462, 309470, 309981, 307472, 309474, 309477, 313014, 316354, 308105, 310696, 309479, 310699.